Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Cheyenne, WY

April 18, 2007Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 18, 2007, 8:26 PM MDT for Laramie County, Platte County, Wyoming. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2007, 8:26 PM MDT (02:26 UTC)
Expired
Apr 18, 2007, 9:15 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 8:38 PM MDTHAIL 0.75Chugwater, WY1/2 TO 3/4 INCH SOFT HAIL IN TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2591 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 190226
SVRCYS
WYC021-031-190315-
/O.NEW.KCYS.SV.W.0004.070419T0226Z-070419T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
826 PM MDT WED APR 18 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...
  SOUTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 915 PM MDT

* AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF CHUGWATER...OR ABOUT 28 MILES SOUTH OF WHEATLAND...AND
  MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHUGWATER BY 835 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4158 10495 4154 10467 4206 10466 4206 10490

$$
2 follow-up statements
000 
WWUS55 KCYS 190249
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
848 PM MDT WED APR 18 2007

WYC021-031-190315-
/O.CON.KCYS.SV.W.0004.000000T0000Z-070419T0315Z/
PLATTE WY-LARAMIE WY-
848 PM MDT WED APR 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...

AT 844 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER FAR SOUTHEAST PLATTE COUNTY ABOUT 5 MILES EAST OF 
CHUGWATER...MOVING NORTH AT 30 MPH.

AT 838 PM HAIL OF 1/2 TO 3/4 OF AN INCH WAS REPORTED IN THE TOWN OF 
CHUGWATER...WITH THE GROUND COVERED IN HAIL. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN PLATTE COUNTY AT 900 PM MDT

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4158 10495 4154 10467 4206 10466 4206 10490

$$
000 
WWUS55 KCYS 190314
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MDT WED APR 18 2007

WYC021-031-190322-
/O.EXP.KCYS.SV.W.0004.000000T0000Z-070419T0315Z/
PLATTE WY-LARAMIE WY-
914 PM MDT WED APR 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES EXPIRES AT 915 PM MDT...

AT 910 PM...THE STORM THAT PROMPTED THE WARNING HAD WEAKENED...AND 
SO THE WARNING WILL EXPIRE AT 915 PM.  THE STORM WAS LOCATED ABOUT 8 
MILES NORTHEAST OF CHUGWATER AND MOVING NORTH AT 25 MPH.  SOME PEA 
SIZE HAIL AND BRIEF HEAVY RAIN IS STILL POSSIBLE WITH THIS STORM
THROUGH 945 PM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4158 10495 4154 10467 4206 10466 4206 10490

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:26 PM MDT, 5 hours earlier.

Area forecast discussion, Apr 18, 3:26 PM MDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT WED APR 18 2007

.SHORT TERM...TONIGHT THR0UGH THURSDAY...DYNAMIC TROUGH OVER
INTERMOUNTAIN WEST WILL SOON SWING THROUGH THE CWA WITH A
PRONOUNCED FROPA LATE THIS EVENING. NAM AND GFS AVERAGE FROPA
ABOUT 04Z IN THE WEST...SWEEPING THROUGH THE PANHANDLE BY 09Z.
WILL STILL MENTION THUNDERSTORMS THIS EVENING WITH TREMENDOUS
UPPER SUPPORT AS THE NOSE OF A JET STREAK ENTERS BEFORE THE FRONT.
MODEL SOUNDINGS PROG SIGNIFICANT DIRECTIONAL AND SPEED SHEAR AND
MARGINAL INSTABILITY WITH INVERTED V PROFILE...SO MARGINALLY
SEVERE IS STILL POSSIBLE...ESPECIALLY NORTHERN SECTIONS CLOSER TO
THE OVERLAP REGION OF CONVECTIVE PARAMETERS THIS EVENING...BUT
SHOULD ONLY BE ISOLATED OCCURRENCES. SYNOPTIC WINDS WILL POSE
ANOTHER PROBLEM. PANHANDLE ADVISORY IS BARELY VERIFYING...BUT
STRONG NONETHELESS. THE WINDS THERE WILL CONTINUE THROUGH THE LATE
EVENING WITH FROPA...SO THE 06Z END TIME IS OPTIMISTIC. EVENING
SHIFT MAY NEED TO EXTEND IT. MOVING WEST...THE HIGH WIND POTENTIAL
IS PARTICULARLY VEXING SINCE 700 MB ISOTACHS IN NAM AND GFS ARE
BARELY SUPPORTIVE OF HIGH WIND CRITERIA...BUT THE ANTICIPATED
SURFACE CYCLOGENESIS MAY ENHANCE THE SURFACE GRADIENT WINDS ENOUGH
TO OVERCOME THE MID LEVEL DEFICIENCIES. CERTAINLY CANNOT CANCEL
THE WATCH...BUT CONFIDENCE IS NOT OVERWHELMING AT THIS POINT. HAVE
LEFT THE DECISION TO THE EVENING SHIFT AS TO WHETHER TO UPGRADE TO
A WARNING. IN OTHER NEWS...HAVE INCREASED SNOW AMOUNTS IN THE
MOUNTAINS WITH GREATER OROGRAPHIC ENHANCEMENT IN THE MOIST REGION
THAN EARLIER ANTICIPATED. NOW APPEARS SEVERAL INCHES WILL FALL IN
THE SNOWY RANGE...JUST SHORT OF AN ADVISORY. ONE BENEFIT OF THE
SYSTEM SI THAT THE CAA HAS NO REAL PUSH SINCE THE TROUGH IS
SWINGING THROUGH AS OPPOSED TO SWEEPING THROUGH...SO TEMPERATURES
WILL RECOVER QUITE NICELY IN THE DOWNSLOPE SIDE OF THE
RANGES...AND THIS WILL FLUSH AWAY THE LOW CLOUDS AND PRECIP AS
WELL. THIS WILL MAKE THURSDAY SEASONABLY WARM AND UNSEASONABLY
WINDY.

.LONG TERM...FRIDAY THROUGH WEDNESDAY...BRIEF BREAK FRIDAY BETWEEN
SYSTEMS THEN NEXT UPPER TROF TO CROSS THE REGION SAT AFTN AND SAT
NIGHT BRINGING SCTD PCPN WITH ANOTHER PAC FRONT.  ANOTHER BRIEF LULL
EXPECTED SUNDAY THEN UNSETTLED WEATHER RETURNS FOR EARLY NEXT WEEK
AS AN UPPER LOW MOVES ACROSS THE CENTRAL ROCKIES.  THIS SYSTEM
SLOWER AND STRONGER WITH SOME DECENT PCPN AMOUNTS POSSIBLE AS IT
CREEPS EASTWARD.

&&

.AVIATION...FRONT WILL SWEEP THROUGH THE FLIGHT AREA TONIGHT WITH
STRONG SURFACE WINDS AND THE POTENTIAL FOR THUNDERSTORMS. MAINLY
VFR...BUT ISOLATED IFR IN AND NEAR CONVECTIVE ACTIVITY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 3 AM THURSDAY TO 3 PM THURSDAY FOR WYZ059-
     WYZ061-WYZ062-WYZ063-WYZ064-WYZ065-WYZ066-WYZ067-WYZ069.
NE...WIND ADVISORY UNTIL MIDNIGHT THURSDAY FOR NEZ001-NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....RE
Hazardous weather outlook, Apr 18, 12:43 PM MDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 PM MDT WED APR 18 2007

WYZ059-061>067-069-191100-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
1243 PM MDT WED APR 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
WYOMING THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY CONTAIN
PEA TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WATCH HAS BEEN ISSUED FOR SOUTHEAST WYOMING EFFECTIVE
THURSDAY. WEST WINDS OF 30 TO 45 MPH WITH GUSTS IN EXCESS OF 60
MPH ARE POSSIBLE.

SEVERAL SYSTEMS WILL AFFECT SOUTHEAST WYOMING FOR THE WEEKEND AND
EARLY NEXT WEEK. THE FIRST WILL BRING A RETURN TO SHOWERS AND
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. ANOTHER SYSTEM WILL BRING
PRECIPITATION TO THE REGION ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-191100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1243 PM MDT WED APR 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
NEBRASKA PANHANDLE THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS
MAY CONTAIN PEA TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WINDY DAY IS IN STORE FOR THURSDAY WITH SOUTHEAST WINDS OF
25 TO 30 MPH WITH GUSTS TO 40 MPH POSSIBLE ONCE AGAIN.

SEVERAL SYSTEMS WILL AFFECT THE NEBRASKA PANHANDLE FOR THE WEEKEND
AND EARLY NEXT WEEK. THE FIRST WILL BRING A RETURN TO SHOWERS AND
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. ANOTHER SYSTEM WILL BRING
PRECIPITATION TO THE REGION ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ060-068-070-191100-
NIOBRARA-GOSHEN-PINE BLUFFS-
1243 PM MDT WED APR 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
WYOMING THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY CONTAIN
PEA TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERAL SYSTEMS WILL AFFECT SOUTHEAST WYOMING FOR THE WEEKEND AND
EARLY NEXT WEEK. THE FIRST WILL BRING A RETURN TO SHOWERS AND
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. ANOTHER SYSTEM WILL BRING
PRECIPITATION TO THE REGION ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:55 PM MDTHigh Wind WarningCYS14 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.